Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 131, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 9, 2003, 1:35 PM EST for Washington County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 1:35 PM EST (18:35 UTC)
- Expired
- May 9, 2003, 2:10 PM EST
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Washington County, IN
The radar
The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 452 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 19.8
The text
As transmitted, in the capitals the NWS used until 2016.
441
WUUS53 KLMK 091835
SVRLMK
INC175-091910-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 PM EST FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 210 PM EST
* AT 128 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LIVONIA...OR ABOUT 25 MILES SOUTHEAST OF
BEDFORD...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SALEM AROUND 140 PM EST
CANTON AROUND 145 PM EST
FARABEE...SOUTH BOSTON...NEW PEKIN...NEW PHILADELPHIA AROUND 150 PM
EST
BLUE RIVER...BUNKER HILL...DAISY HILL AROUND 155 PM EST
NEW LIBERTY AROUND 200 PM EST
HAIL...INTENSE RAIN AND DAMAGING WIND GUSTS ABOVE 60 MPH ARE LIKELY
WITH THIS STORM. TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS
PASSED.
LAT...LON 3846 8630 3862 8631 3865 8590 3858 8590
3855 8585 3850 8590 3846 8600
$$
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:55 AM EST, 11 hours 40 minutes earlier.
Area forecast discussion, May 9, 1:55 AM EST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 255 AM EDT FRI MAY 9 2003 PRECIPITATION HAS ENDED MOST OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. WARM FRONT MOVING NORTH OUT OF KENTUCKY INTO INDIANA AND SOUTHERN OHIO. RADAR SCREEN CLEAR AT THE MOMENT. STRONG SHORT WAVE OVER NORTHERN PLAINS MOVING NORTHEAST EARLY THIS FRIDAY MORNING. IN ITS WAKE WILL BE SOUTHWESTERLY FLOW ALOFT AND SUMMERLIKE AIR OVER LOWER OHIO VALLEY. WITH FAIR AMOUNT OF SUN TODAY AND BRISK SOUTHWEST WIND...EXPECT WARMING WELL INTO THE 80S WITH DEW POINTS NEAR 70 DEGREES. SO DESPITE ABSENCE OF STRONG SHORT WAVES OR SURFACE FEATURES...MOIST AND VERY UNSTABLE ATMOSPHERE WILL PRODUCE SCATTERED THUNDERSTORMS TODAY...TONIGHT AND SATURDAY. NEXT THREAT OF ORGANIZED SEVERE WEATHER WILL COME AS STRONG TROUGH EMERGES OUT OF SOUTHWEST UNITED STATES. THIS AND ASSOCIATED JET ENERGY WILL PUSH COLD FRONT TOWARD AND INTO KENTUCKY SATURDAY EVENING AND SATURDAY NIGHT. PASSAGE OF THIS TROUGH INTO GREAT LAKES REGION AND OF THE STRONG COLD FRONT TO THE EAST AND SOUTH SUNDAY WILL BRING COOLER AND MUCH DRIER AIR FOR A RUN INTO MIDWEEK. .LMK...NONE. REITMEYER
Hazardous weather outlook, May 9, 11:30 AM EST, 2 hours 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1230 PM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAINS OVER THE OUTLOOK AREA THROUGH THE OVERNIGHT HOURS, SOUTH OF A WARM FRONT OVER INDIANA AND OHIO. ISOLATED TO SCATTERED THUNDERSTORMS WILL THEREFORE BE POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY THREATS. ALSO, DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE, ANY STORMS WILL PRODUCE VERY INTENSE RAINFALLS, ALONG WITH DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THIS AIRMASS WILL PERSIST INTO SATURDAY, WITH ISOLATED TO SCATTERED STORMS POSSIBLE. INTO SATURDAY NIGHT, A COLD FRONT WILL PUSH EASTWARD ACROSS THE REGION. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY TO DEVELOP ALONG AND AHEAD OF THIS FRONT, AS IT MOVES THROUGH THE OUTLOOK AREA. THIS HAS THE POTENTIAL TO BE A FAIRLY SIGNIFICANT SEVERE WEATHER EVENT FOR THE AREA. A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST SATURDAY NIGHT, WITH THE HIGHEST CHANCES OF SEVERE WEATHER ALONG AND NORTH OF THE OHIO RIVER. LARGE HAIL, DAMAGING STRAIGHT LINE WINDS, AND POSSIBLY A FEW TORNADOES MAY ACCOMPANY THIS THUNDERSTORM CLUSTER. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR ACTIVATION, PARTICULARLY SATURDAY NIGHT. SMALLCOMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:02 PM EST | Severe Thunderstorm Warning | LMK | Perry | 43 min |
| May 8, 7:31 PM EST | Tornado Warning | LMK | Perry | 29 min |
| May 9, 1:12 PM EST | Severe Thunderstorm Warning | LMK | Orange | 18 min |
| May 9, 1:59 PM EST | Severe Thunderstorm Warning | LMK | Orange | 21 min |
| May 9, 2:13 PM EST | Severe Thunderstorm Warning | LMK | Washington | 32 min |
| May 9, 2:25 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 50 min |
| May 9, 2:49 PM EST | Severe Thunderstorm Warning | LMK | Clark | 36 min |
| May 9, 3:05 PM EST | Severe Thunderstorm Warning | LMK | Crawford, Orange | 60 min |
| May 9, 3:15 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 30 min |
| May 9, 3:54 PM EST | Tornado Warning | LMK | Crawford, Harrison | 51 min |
| May 9, 4:22 PM EST | Flash Flood Warning | LMK | Crawford, Harrison, Orange, Washington | 113 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.